This is more than breakthrough bleeding. It’s an occasional heavy flow while on the Pill.
Some women worry that this might mean uterine cancer.
Excess vaginal bleeding from uterine cancer can sometimes mimic an extra heavy period.
If a woman experiences any unexplained heavy bleeding, she should consult with her OB/GYN, as it can have a variety of causes.
Random Heavy Menstruation when on the Pill
“There could be a number of reasons such as the presence of fibroid tumors, a pregnancy, thyroid disorder,” says Dr. Kimberly Langdon, MD, OBGYN, medical advisor at Medzino Health.
The cause can depend on the type of contraceptive and whether or not the patient missed any doses.
Dr. Langdon explains, “While the Pill suppresses ovulation, it may not completely shut down the process.
“And if you are obese, your extra fat converts a circulating androgen into a weak estrogen which causes the buildup of the lining of the uterus.
“Without extra progesterone to counter this (stabilize the buildup), the lining continues to break down and bleeds.
“As the tissue sloughs off, it can pull clots off of blood vessels, further triggering bleeding.
“The best thing to do is to call your doctor who will probably either double or triple up on your pill or add a progestin to stop the bleeding.”
Dr. Langdon, who is now retired from clinical practice, has delivered over 2,000 babies. Besides obstetrics, she specialized in gynecologic situations such as menstrual disorders, vaginitis, menopause, contraception, pelvic pain and minimally-invasive surgeries.
Lorra Garrick is a former personal trainer certified by the American Council on Exercise. At Bally Total Fitness she trained clients of all ages for fat loss, muscle building, fitness and improved health.